Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Tallahassee, FL

December 30, 2021Jackson County, Florida

NWS Tallahassee, FL issued this special weather statement at Dec 30, 2021, 10:16 AM CST for Jackson County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 10:16 AM CST (16:16 UTC)
Expired
Dec 30, 2021, 10:45 AM CST
In force
29 min
Issued by
NWS Tallahassee, FL
Hail
0.00 in
Wind
50

County Jackson County, FL

The radar

The Eglin Afb radar (KEVX), 59 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS82 KTAE 301616
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
1016 AM CST Thu Dec 30 2021
 
FLZ010-011-301645-
Jackson FL-Washington FL-
1016 AM CST Thu Dec 30 2021

...A shower with gusty winds will impact portions of central Jackson and
northeastern Washington Counties through 1045 AM CST...

At 1009 AM CST, Doppler radar was tracking a strong thunderstorm near
Chipley, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Marianna, Chipley, Cottondale, Greenwood, Alford, Chipley Municipal
Airport, Kynesville, Blue Spring, Steele City, Cottondale Airport,
Chipola Terrace, Marianna Municipal A/P and Sills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3067 8546 3076 8553 3100 8524 3077 8508
TIME...MOT...LOC 1609Z 238DEG 25KT 3073 8546 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

AH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Dec 30, 9:11 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 30, 9:11 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1011 AM EST Thu Dec 30 2021

.UPDATE...

Morning satellite imagery shows a large low stratus deck stretching
from coastal Apalachee Bay into the southeast Big Bend and Suwannee
Valley. As such, a Dense Fog Advisory was issued from coastal
Franklin to Dixie County and adjacent nearshore waters until the
around 1-2pm ET. Patchy fog was also mentioned for the inland
eastern Big Bend until 17Z.

Farther west, we are seeing showers continuing to stream into the
Panhandle off the Gulf and pushing northeast into the Tri-state
area. The environment is ridiculously warm and humid for late
December with observed morning temperatures and dew points in the
low 70s! Moderate bulk shear still exists, in the 30-45-kt range
from southeast to northwest, with strong southerly low-level flow in
place. The main difference compared to yesterday is that the airmass
is more unstable. The 12Z KTAE sounding highlights this well: ~1000
J/kg of CAPE and no real evidence of low-level inversions.
Therefore, convection has potential to be robust, especially if
sufficient heating occurs with any cloud breaks. The main limiting
factor is the lack of a significant forcing mechanism. Regardless,
expect an active afternoon on radar.

Much of the service area remains under a Marginal Risk (level 1/5)
for severe weather today. Isolated damaging winds and a brief
tornado are the primary threats. Most hi-resolution guidance
favors the best strong to severe potential in the northeast
portion of the CWA as a line of storms ahead of a sluggish front
looks to sag southeast from the lower TN Valley later this
afternoon into the early evening. However, it is possible that we
see comparable activity across our FL counties, as depicted by the
outlier FV3 model.

&&

.MARINE...

The main update to the marine forecast was the issuance of a Dense
Fog Advisory for nearshore Apalachee Bay waters that is due to
expire at 2pm ET. See previous synopsis below:

High pressure ridging will continue through the Gulf
of Mexico while a frontal system will remain to the north. This
will keep moderate southerly winds ongoing through Friday night. A
much stronger cold front will approach Saturday with wind speeds
and wave heights increasing. The chance for gale force gusts are
increasing for both Sunday and Sunday night as the front moves
through. Winds behind the front will turn northerly with a blast
of colder air.

&&

.PREV DISCUSSION [659 AM EST]...

.NEAR TERM [Through Tonight]...

A warm and humid airmass will continue to remain in place across the
forecast area this afternoon. This airmass will lead to the
development of scattered showers and thunderstorms through the day
with the greatest coverage expected to be in the early afternoon
hours as instability maximizes across the region. Similar to
Wednesday, we'll likely see the initial development of storms west
of the Apalachicola/Flint river basin in the morning and
afternoon hours with gradually increasing chances for rain east of
these areas for the remainder of the afternoon. The only
difference with today's setup is slightly greater instability
across southern Georgia, and the Florida Big Bend. This means that
storm development and coverage will be greater across these areas
this afternoon compared to what was observed Wednesday.

With elevated southwesterly flow in mid-levels around 40
to 50 knots, deep-layer shear will be sufficient to provide the
potential for isolated severe storms across the forecast area. Also
in similarity to yesterday, a brief tornado can't be ruled out in
any discrete storms the form. As the upper level ridge begins to
rebuild, deep-layer shear will begin to decrease, along with
decreasing instability, so we'll likely see convection begin to
lessen in coverage by the time Thursday evening approaches.

.SHORT TERM [Friday Through Saturday]...

Upper ridge will continue to be located in the southern Gulf while
a closed low rounds over Baja California then ejects out into the
four corners. In response, lee cyclogenesis increases with a
surface low edging out into north Texas then merges with the
frontal zone in the southern Plains. Warm and moist airmass will
remain in place with highs reaching around 80 degrees and lows in
the mid 60s. As the gradient tightens up as the lee side low
ejects eastward, breezy south- southwest winds with gusts to 20
mph is expected. Early morning fog will occur Friday morning but
may be more of a low cloud episode Saturday morning with the
increase in low level flow.

.LONG TERM [Saturday Night Through Thursday]...

The anticipated main event with the frontal passage and attendant
severe weather risk will occur Sunday. In addition, coastal
flooding, high surf, and gale force gusts will accompany the
front. Much colder temperatures will occur behind the front with
some chance of a light freeze both Monday and Tuesday morning over
portions of the area.

Surface low deepens over the Mid South racing northeastward,
sharpening the cold front as it heads into the southeast US. A
large deformation zone will stretch back into the northern Plains
on the heels of the deepening longwave trough and cold Canadian
high pressure. Models have trended slower this forecast package
with more of a daytime passage as opposed to a nighttime or
morning passage. Some uncertainty still remains until the models
become more consistent. Expect some tweaks to continue over the
next few days.

The wind field is more than adequate for severe thunderstorms; 50
knot 850mb jet underneath unidirectional 70 knot 500mb flow. Bulk
shears are on the order of 50-60 knots. A later arrival will place
SBCAPE on the order of 900-1400 J/kg. The sharp front will be the
lifting mechanism as well as help from the upper dynamics as the
upper low moves into the Tennessee Valley. Putting all that
together points to a line of strong to severe thunderstorms to
move through the Tri-State region during the day Sunday with the
potential for damaging wind gusts and an isolated tornado or two.

Behind the front, the high treks from north Texas through the Mid
South and into the southern Appalachians; this isn't the best
track for the coldest temperatures. Our northern counties have the
best chance for a light freeze Monday and Tuesday morning before
the slow warmup begins Wednesday.

.AVIATION...
[Through 12Z Friday]

MVFR/IFR conditions will continue this morning but some
improvements possible to widespread MVFR by the late morning
hours. Scattered rain showers will affect ECP/DHN/ABY through the
morning, but greater coverage is expected by the afternoon across
TLH/VLD. MVFR conditions will likely give way to IFR/LIFR
conditions late tonight.

.FIRE WEATHER...

Fire weather concerns will remain low through the next few days
with moist conditions in place.

.HYDROLOGY...

Freshwater flooding is not expected for the next 7 days.
Thunderstorms will contain intense rainfall rates, but dry weather
since early November means flash flood guidance values are high.
No river flooding is forecast.

Coastal flooding will be possible around Apalachee Bay, as south
and southwest winds increase. Tide observations from Apalachicola
and Cedar Key are running 1 to 1.5 feet above tide table
predictions, likely due to the days long duration and fetch of
southerly breezes across the Gulf. ESTOFS guidance shows tides
peaking around 2 feet MHHW, while probability- based PETSS
guidance shows a reasonable worst case scenario (10 percent chance
of exceedance) of 2 to 3 feet of inundation along the
Dixie/Taylor shoreline. Of course, timing of peak surge values in
relation to the normal cycle of high/low tides will matter. Bottom
line is that a period of minor to moderate coastal flooding is
shaping up. The period of greatest coastal flood concern will be
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   79  67  79  65  79 /  70  40  30  10  10
Panama City   76  67  77  66  77 /  70  40  30  20  20
Dothan        79  67  79  67  79 /  50  40  30  20  30
Albany        80  68  80  67  80 /  60  40  30  10  20
Valdosta      79  67  81  65  80 /  50  30  20  10  10
Cross City    78  66  78  63  78 /  20  10  10   0   0
Apalachicola  75  66  76  65  75 /  50  40  30  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until noon EST today for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     High Rip Current Risk through late Saturday night for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Dense Fog Advisory until 2 PM EST this afternoon for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM.

&&

UPDATE...IG3
NEAR TERM...Dobbs
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Dobbs
MARINE...IG3
FIRE WEATHER...Dobbs
HYDROLOGY...Haner/Scholl

In the hours before

Special weather statement, Dec 30, 10:16 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1016 AM CST Thu Dec 30 2021

FLZ010-011-301645-
Jackson FL-Washington FL-
1016 AM CST Thu Dec 30 2021

...A shower with gusty winds will impact portions of central Jackson and
northeastern Washington Counties through 1045 AM CST...

At 1009 AM CST, Doppler radar was tracking a strong thunderstorm near
Chipley, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marianna, Chipley, Cottondale, Greenwood, Alford, Chipley Municipal
Airport, Kynesville, Blue Spring, Steele City, Cottondale Airport,
Chipola Terrace, Marianna Municipal A/P and Sills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3067 8546 3076 8553 3100 8524 3077 8508
TIME...MOT...LOC 1609Z 238DEG 25KT 3073 8546

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:15 AM CSTDense Fog AdvisoryTAEDixie, Franklin, Jefferson, Taylor, Wakulla4 hr
Dec 30, 7:16 AM CSTMarine Dense Fog AdvisoryTAE6 hr
Dec 30, 10:41 AM CSTSpecial Weather StatementTAEJackson34 min
Dec 30, 1:46 PM CSTMarine Dense Fog AdvisoryTAE43 hr
Dec 30, 11:10 AM CSTSpecial Weather StatementTAESeminole35 min
Dec 30, 11:42 AM CSTSpecial Weather StatementTAESeminole48 min
Dec 30, 12:30 PM CSTSpecial Weather StatementTAEWorth45 min
Dec 30, 12:31 PM CSTSpecial Weather StatementTAETurner44 min
Dec 30, 12:34 PM CSTTornado WarningTAETurner26 min
Dec 30, 12:54 PM CSTSpecial Weather StatementTAEDougherty51 min
Dec 30, 12:57 PM CSTSpecial Weather StatementTAEIrwin48 min
Dec 30, 1:06 PM CSTSpecial Weather StatementTAEMitchell39 min
Dec 30, 1:34 PM CSTSpecial Weather StatementTAEColquitt41 min
Dec 30, 2:02 PM CSTSevere Thunderstorm WarningTAEColquitt, Cook58 min
Dec 30, 2:04 PM CSTTornado WarningTAEColquitt41 min
Dec 30, 2:22 PM CSTSpecial Weather StatementTAEBen Hill53 min
Dec 30, 2:37 PM CSTSpecial Weather StatementTAEColquitt38 min
Dec 30, 2:57 PM CSTSevere Thunderstorm WarningTAEBrooks, Colquitt, Cook, Lowndes63 min
Dec 30, 3:01 PM CSTTornado WarningTAEBerrien, Cook44 min
Dec 30, 3:16 PM CSTSpecial Weather StatementTAEQuitman29 min
Dec 30, 3:39 PM CSTSevere Thunderstorm WarningTAEClay, Quitman, Randolph36 min
Dec 30, 3:49 PM CSTSpecial Weather StatementTAELanier41 min
Dec 30, 4:09 PM CSTSevere Thunderstorm WarningTAECalhoun, Dougherty, Randolph, Terrell51 min
Dec 30, 4:13 PM CSTSevere Thunderstorm WarningTAEClay, Early47 min
Dec 30, 4:31 PM CSTSpecial Weather StatementTAELanier44 min
Dec 30, 4:56 PM CSTSpecial Weather StatementTAECalhoun, Clay34 min
Dec 30, 5:08 PM CSTSpecial Weather StatementTAELanier37 min
Dec 30, 5:30 PM CSTSpecial Weather StatementTAEBaker30 min
Dec 30, 5:52 PM CSTSpecial Weather StatementTAEDougherty38 min
Dec 30, 3:25 PM CSTSpecial Weather StatementTAEDale35 min
Dec 30, 3:49 PM CSTSpecial Weather StatementTAEHenry26 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.